High Wind, Harding
- When
- February 20, 4:00 AM MST to 6:00 AM MST
- Where
- Harding forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
Strong winds developed behind the passage of a cold front during the morning. Northwest winds of 30 to 45 mph and gusts of 60 to 70 mph were reported from northwestern into south central South Dakota.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong winds developed behind the passage of a cold front during the morning. Northwest winds of 30 to 45 mph and gusts of 60 to 70 mph were reported from northwestern into south central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 19, 9:45 PM MST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
945 PM MST WED FEB 19 2014
.UPDATE...
ISSUED AT 626 PM MST WED FEB 19 2014
HAVE RAISED POPS TO HIGH SCT FOR THE PLAINS OF WRN/CNTRL SD EAST
OF THE BLKHLS. COOLING CLOUDS TOPS ARE SPREADING NEWD OUT OF WY
INTO WRN SD AND RADAR RETURNS HAVE BEEN ON THE INCREASE. SFC OBS
ALSO INDICATING AT LEAST SOME PCPN REACHING THE GROUND. SHOULD BE
A MIX OF RAIN/SNOW TRANSITIONING TO ALL SNOW AS PROFILES
COOL...BUT SIGNIFICANT SNOW ACCUMS NOT EXPECTED. THIS BAND OF
POST FRONTAL PCPN WILL CONTINUE ADVANCING EWD WITH THE MAJORITY
MOVING OUT OF OUR ERN ZONES AROUND MIDNIGHT.
&&
.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 224 PM MST WED FEB 19 2014
CURRENT SURFACE ANALYSIS PLACE LOW OVER SOUTHERN SASKATCHEWAN WITH
COLD FRONT DROPPING THROUGH WRN ND INTO WRN SD BRINGING A PERIOD
OF GUSTY WINDS AND DROPPING TEMPS. UPPER LEVEL ANALYSIS PLACES
RIDGING OVER THE MIDWEST WITH TROF PUSHING FROM THE ROCKIES INTO
THE PLAINS. SOME LIGHT SHOWERS HAVE DEVELOPED OVER PTNS OF THE CWA
AHEAD OF THE TROF.
FOR TONIGHT...TROF TO THE WEST WILL PUSH THRU THE AREA OVERNIGHT WITH
CHANCES FOR PRECIP PUSHING ACROSS THE AREA BEFORE TAPERING OFF
LATE. SFC LOW SHIFTS TOWARDS NRN MINNESOTA KEEPING CONDITIONS
BREEZY OVERNIGHT. TOWARDS MORNING...NEXT ROUND OF SNOW MAY START
TO WRAP ITS WAY INTO THE NWRN CWA AS SECONDARY SURGE OF COLD AIR
STARTS TO PUSH IN.
ON THURSDAY...SFC LOW OVER NRN MN GETS MERGED IN WITH STRONG LOW
THAT WILL BE PULLING IN FROM THE SOUTH AND PUSHING ACROSS THE
MIDWEST. WITH STRONG PRESSURE GRADIENT BEHIND THIS SYSTEM COMBINED
WITH SECONDARY SURGE OF CAA...EXPECT VERY GUSTY WINDS TO DEVELOP
OVER THE AREA. WILL KEEP SOME LOW POPS IN THE MORNING WITH THE
SECONDARY WAVE MOVING THROUGH...BUT WILL PUT IN SOME HIGHER POPS
OVER THE TYPICAL UPSLOPE LOCATIONS OF THE NRN BLKHLS WITH STRONG
UPSLOPE FLOW/MODEST MOISTURE. WINDS WILL DIMINISH TOWARDS EVENING.
NEXT WAVE PUSHES THROUGH ACTIVE NWRLY FLOW OVERNIGHT INTO THE AREA
BRINGING THE NEXT CHANCES FOR SNOW.
&&
.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 224 PM MST WED FEB 19 2014
EXTENDED MODELS IN DECENT AGREEMENT DEPICTING NORTHWEST
FLOW ACROSS THE NORTHERN PLAINS FOR THE EXTENDED PERIOD AS A LARGE
UPPER LOW DEVELOPS OVER ONTARIO. THIS WILL ALLOW THE ARCTIC HIGH
ACROSS CENTRAL CANADA TO SLIP SOUTHWARD. A LOW LEVEL BAROCLINIC ZONE
WILL DEVELOP OVER MONTANA INTO EASTERN WYOMING/WESTERN SOUTH DAKOTA.
THE RESULT WILL BE PERIODIC CHANCES OF SNOW...WITH WEAK WARM
ADVECTION OVER THE COLDER AIR AT THE SURFACE. THE BEST CHANCE OF
WIDESPREAD SNOW APPEARS TO BE ON SUNDAY NIGHT INTO MONDAY AS A
STRONG SHORTWAVE DROPS SOUTHWARD ACROSS THE DAKOTAS. DRY WEATHER IS
EXPECTED AFTER MONDAY WITH CONTINUED COLDER THAN AVERAGE
TEMPERATURES.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 940 PM MST WED FEB 19 2014
AREAS OF MVFR CONDITIONS IN -SHRASN ACROSS SCNTRL SD WILL MOVE EAST
OF THE AREA SHORTLY AFT MIDNIGHT...WITH VFR CONDITIONS THE REST OF
THE NIGHT. A STRONG CDFNT WILL BLAST THROUGH THE AREA AROUND
DAYBREAK AND BRING STRONG NW WINDS...GUSTING OVER 45KTS ON THE SD
PLAINS...THROUGH THE DAY ON THU. AREAS OF MVFR CONDITION IN
-SHSN EXPECTED DURING THE DAY...ESPECIALLY FROM NERN WY AND THE
NRN BLKHLS INTO NWRN SD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 5 AM MST /6 AM CST/ TO 5 PM MST /6 PM CST/
THURSDAY FOR SDZ001-002-012>014-025-026-030>032-042>044-046-
047-049-072>074.
WY...NONE.
&&
UPDATE...JOHNSON
SHORT TERM...77
LONG TERM...15
AVIATION...JOHNSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 256 AM MST THU FEB 20 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 256 AM MST (356 AM CST) THU FEB 20 2014 ...VERY WINDY CONDITIONS TODAY ACROSS THE WESTERN SOUTH DAKOTA PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT VERY WINDY CONDITIONS WILL DEVELOP THIS MORNING ACROSS MUCH OF THE WESTERN SOUTH DAKOTA PLAINS. THESE WINDS WILL CONTINUE INTO THE AFTERNOON BEFORE DIMINISHING. THE STRONGEST WINDS WILL BE ACROSS NORTHWEST SOUTH DAKOTA INTO THE RAPID CITY AREA...WITH WINDS OF 30 TO 45 MPH EXPECTED ALONG WITH GUSTS UP TO 65 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GUSTY NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH WILL BE POSSIBLE FRIDAY ACROSS PORTIONS OF THE WESTERN SOUTH DAKOTA PLAINS. THE WINDS WILL DIMINISH LATE FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The national radar mosaic for the moment the first event began.
13 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493816, 493818, 493820, 493817, 493822, 493825, 493827, 493828, 493821, 493823, 493824, 493830, 493829.